Hail, New Haven
- When
- May 28, 4:10 PM EST
- Where
- New Haven County, Waterbury
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.550, -73.033
As a short line of severe thunderstorms moved east across Northern New Haven County, hail, up to the size of a penny, was reported by a trained spotter in Waterbury.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a short line of severe thunderstorms moved east across Northern New Haven County, hail, up to the size of a penny, was reported by a trained spotter in Waterbury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 28, 2:05 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 305 PM EDT WED MAY 28 2003 .SYNOPSIS...WINTERLIKE LONG WAVE TROF OVER THE EASTERN US FOR THE FORESEEABLE FUTURE. THE ANOMALIES FOR THIS TROF ARE IN THE 3 TO 4 SIGMA FROM NORMAL. RATHER AMAZING FOR LATE MAY. .SHORT TERM...UPPER LOW/VORT MAX SEEN NICELY ON WATER VAPOR IMAGERY CONTINUES TO SLIDE EAST. INSTABILITY DRIVING CONVECTION TODAY WITH TEMPS IN THE MID TO UPPER 60S. THIS ACTIVITY DISSIPATES QUICKLY AFTER SUNSET. .THURSDAY...AS UPPER LOW LIFTS TO THE NORTHEAST...ATMOSPHERE ONLY STABILIZES SLIGHTLY. WEAK TROF ALSO APPROACHING FROM WEST AND WITH MORE HEATING TOMORROW, ANY REDUCTION INSTABILITY SHOULD THUS BE OVERCOME. PLANNING ON LIKELY POPS INLAND AND CHC ELSEWHERE. .FRIDAY...YET ANOTHER SHORT WAVE ROTATES IN. .EXTENDED...MODELS SEEM TO HAVE A GOOD HANDLE ON THE NEXT SHORTWAVE FALLING INTO THE LONGWAVE TROUGH. SFC REFLECTION AHEAD OF THE TROUGH RESULTS IN A FAIRLY GOOD SLUG OF QPF SATURDAY AFTERNOON INTO EARLY SUNDAY. TIMING OF THE LOW PASSAGE ON SUNDAY IS A BIT UNCERTAIN...BUT WILL BE OPTIMISTIC THE BLUSTERY NW FLOW DEVELOPS IN THE AFTERNOON PER AVN WHICH SEEMS MORE IN-LINE WITH THE 00Z GSM ENSEMBLE MEAN. ALL QUIET ON THE MARINE. .AVIATION...SHOWERS AND TSTMS COULD PRODUCE BRIEF MVFR/IFR CONDITIONS LATE THIS AFTERNOON ESPECIALLY AT KHPN/KBDR...OTHERWISE VFR. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. DATABASE...TONGUE AVIATION...GOODMAN
CTZ005>012-NJZ002>006-011-NYZ067>081-290930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 438 AM EDT WED MAY 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY A THUNDERSTORM IS POSSIBLE THIS AFTERNOON OR THIS EVENING....OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. EKH
NJZ002>004-NYZ067>070-281930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 228 PM EDT WED MAY 28 2003 AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS OVER ORANGE COUNTY NEW YORK ALONG A LINE EXTENDING FROM NEAR WEST POINT TO HARRIMAN...SOUTHWEST INTO PASSAIC COUNTY NEW JERSEY MOVING EAST AT 20 MPH. THUNDERSTORMS SHOULD BE IN THE VICINITY OF... COLD SPRING...RINGWOOD AROUND 235 PM... SLOATSBURG...HIGHLAND FALLS...STONETOWN AROUND 240 PM... PEA SIZE HAIL UP...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS. PONDING ON AREA ROADWAYS IS LIKELY. IF YOU HEAR THUNDER...IT IS TIME TO TAKE COVER.
NYZ070-071-282000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 320 PM EDT WED MAY 28 2003 AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF STRONG THUNDERSTORMS OVER THE LOWER HUDSON VALLEY NEAR THE HUDSON RIVER MOVING EAST AT 20 MPH. THUNDERSTORMS SHOULD BE IN THE VICINITY OF... CROTON-ON-HUDSON...WOODLAWN...TARRYTOWN...IRVINGTON AROUND 325 PM... OSSINING AROUND 330 PM... PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS. PONDING ON AREA ROADWAYS IS LIKELY. RESIDENTS OF CENTRAL AND SOUTHERN WESTCHESTER COUNTY SHOULD SEEK SHELTER AT THIS TIME.
NJZ006-NYZ072>076-282115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 414 PM EDT WED MAY 28 2003 AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS APPROACHING NEW YORK CITY FROM NEW JERSEY. THE STORMS WERE MOVING EAST AT 20 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORMS WILL MOVE ACROSS THE CITY BETWEEN 4 AND 5 PM. THESE THUNDERSTORMS WILL PRODUCE SMALL HAIL...TORRENTIAL RAINS AND FREQUENT LIGHTNING. PONDING OF WATER ON AREA ROADWAYS IS LIKELY. JST
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
430 PM EDT WED MAY 28 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM NYACK NJ LARGE BRANCH FELL ON
ROCKLAND AND INJURED 1 WOMAN
REPORTED BY SPOTTERS
GCThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355289.